Alert archive / Nebraska / Red Flag Warnings in 2024

Red Flag Warning 17, NWS North Platte, NE

September 18, 202412 counties in Nebraska

NWS North Platte, NE issued this red flag warning at Sep 18, 2024, 1:44 AM MDT for 12 counties in Nebraska. It took effect at Sep 18, 2024, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 18, 2024, 1:44 AM MDT (07:44 UTC)
In effect from
Sep 18, 2024, 12:00 PM MDT
Expired
Sep 18, 2024, 8:00 PM MDT
In force
8 hr
Issued by
NWS North Platte, NE

Counties Arthur County, NE, Boyd County, NE, Brown County, NE, Cherry County, NE, Deuel County, NE, Garden County, NE, Grant County, NE, Holt County, NE, Keith County, NE, Keya Paha County, NE, Rock County, NE, Sheridan County, NE

The radar

The North Platte radar (KLNX), 28 km from the middle of the area, began a volume at 07:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 7.7 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2024-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1698 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2024-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1698 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
2017 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
325 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

721 
WWUS83 KLBF 180744
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
244 AM CDT Wed Sep 18 2024

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED WEDNESDAY AFTERNOON
AND EARLY EVENING...

NEZ204-208-190200-
/O.NEW.KLBF.FW.W.0017.240918T1800Z-240919T0200Z/
Eastern Panhandle/Crescent Lake NWR-
Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie National
Forest-
244 AM CDT Wed Sep 18 2024 /144 AM MDT Wed Sep 18 2024/

...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS
AFTERNOON TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR STRONG WINDS AND
LOW HUMIDITY FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA...

* AFFECTED AREA...Fire Weather Zone 204 Eastern 
  Panhandle/Crescent Lake NWR and Fire Weather Zone 208 Niobrara 
  Valley/Fort Niobrara NWR/Samuel R McKelvie National Forest.

* TIMING...11 AM MDT through 8 PM MDT Wednesday.

* WINDS...Southwest 10 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 14 percent.

* TEMPERATURES...In the middle to upper 80s.

* LIGHTNING...None expected.

* IMPACTS...Any fire start may spread rapidly and become very 
  difficult to control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
873 
WWUS83 KLBF 181052 CCA
RFWLBF

URGENT - FIRE WEATHER MESSAGE...CORRECTED
National Weather Service North Platte NE
552 AM CDT Wed Sep 18 2024

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED WEDNESDAY AFTERNOON
AND EARLY EVENING...

NEZ204-208-190200-
/O.COR.KLBF.FW.W.0017.240918T1800Z-240919T0200Z/
Eastern Panhandle/Crescent Lake NWR-
Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie National
Forest-
552 AM CDT Wed Sep 18 2024 /452 AM MDT Wed Sep 18 2024/

...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ THIS
AFTERNOON TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR STRONG WINDS AND
LOW HUMIDITY FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA...

* AFFECTED AREA...Fire Weather Zone 204 Eastern 
  Panhandle/Crescent Lake NWR and Fire Weather Zone 208 Niobrara 
  Valley/Fort Niobrara NWR/Samuel R McKelvie National Forest.

* TIMING...Noon MDT through 8 PM MDT Wednesday.

* WINDS...Southwest 10 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 14 percent.

* TEMPERATURES...In the middle to upper 80s.

* LIGHTNING...None expected.

* IMPACTS...Any fire start may spread rapidly and become very 
  difficult to control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
544 
WWUS83 KLBF 181858
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
158 PM CDT Wed Sep 18 2024

NEZ204-208-190200-
/O.CON.KLBF.FW.W.0017.000000T0000Z-240919T0200Z/
Eastern Panhandle/Crescent Lake NWR-
Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie National
Forest-
158 PM CDT Wed Sep 18 2024 /1258 PM MDT Wed Sep 18 2024/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT /8 PM MDT/
THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR PARTS OF THE
PANHANDLE AND NORTHERN NEBRASKA...

* AFFECTED AREA...Fire Weather Zone 204 Eastern 
  Panhandle/Crescent Lake NWR and Fire Weather Zone 208 Niobrara 
  Valley/Fort Niobrara NWR/Samuel R McKelvie National Forest.

* TIMING...Through 8 PM MDT Wednesday.

* WINDS...Southwest 10 to 20 mph with gusts up to 40 mph, highest
  near the Pine Ridge.

* RELATIVE HUMIDITY...Near or below 15 percent, lowest values near
  the Pine Ridge.

* TEMPERATURES...Highs in the lower to mid 80s.

* LIGHTNING...None expected.

* IMPACTS...Any fire start may spread rapidly and become very 
  difficult to control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
335 
WWUS83 KLBF 190147
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
847 PM CDT Wed Sep 18 2024

NEZ204-208-190300-
/O.EXP.KLBF.FW.W.0017.000000T0000Z-240919T0200Z/
Eastern Panhandle/Crescent Lake NWR-
Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie National
Forest-
847 PM CDT Wed Sep 18 2024 /747 PM MDT Wed Sep 18 2024/

...RED FLAG WARNING WILL EXPIRE AT 9 PM CDT /8 PM MDT/ THIS
EVENING FOR PARTS OF THE PANHANDLE AND NORTHERN NEBRASKA...

Winds have weakened and falling temperatures have allowed for 
increasing humidity values late this evening. The threat for Red 
Flag conditions has ended. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this red flag warning went out at Sep 17, 11:40 PM MDT, 2 hours 4 minutes earlier. Its key messages:

  • Strong to severe thunderstorms are expected to move into western Nebraska Nebraska this evening with the primary threat being damaging wind gusts of up to 80 mph..
  • Strong southerly winds gusting up to 50 mph across much of the region will continue to create elevated to near critical fire weather conditions into this evening,mainly west of Hwy 83.
  • Active weather looks to return this weekend into early next week as another trough within southwest flow aloft tracks across the area. At this time, precise details remain somewhat uncertain.
Area forecast discussion, Sep 17, 11:40 PM MDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1240 AM CDT Wed Sep 18 2024

.KEY MESSAGES...

- Strong to severe thunderstorms are expected to move into
  western Nebraska Nebraska this evening with the primary threat
  being damaging wind gusts of up to 80 mph..

- Strong southerly winds gusting up to 50 mph across much of the
  region will continue to create elevated to near critical fire
  weather conditions into this evening,mainly west of Hwy 83.

- Active weather looks to return this weekend into early next
  week as another trough within southwest flow aloft tracks
  across the area. At this time, precise details remain somewhat
  uncertain.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 248 PM CDT Tue Sep 17 2024

After nearly full sun into this afternoon, temperatures have reached
well into the 90s with a well mixed boundary layer getting high
momentum winds winds aloft to the surface with gusts of 35 to
45mph across central and western Nebraska. Given low humidity
and dry fuels west of Hwy 83 there will be enhanced to near
critical fire conditions into this evening.

A cold front approaching from the west is triggering thunderstorms
upstream over the higher terrain and this activity will
eventually come off the terrain and move thorugh the panhandle
and into the western sandhills early this evening. Dry air is
keeping instability limited to the west though mechanical lift
and modest lapse rates aloft will fuel initial development.
However the dry boundary layer with steep low level lapse rates
and widespread DCAPE values of 1400J/kg will aid downward
momentum transfer and create robust thunderstorm outflows.
There will be potential for significant winds in excess of 75mph
as the thunderstorms move in early this evening west of west of
Hwy 83, and especially out to Hwy 61. Greater instability to
the east will start to wane with loss of daytime heating as the
storms continue moving east to the Hwy 83 corridor later this
evening, though strops will maintain potential for winds in
excess of 60mph through Hwy 83 before diminishing as the
continue further east through the overnight hours.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Issued at 248 PM CDT Tue Sep 17 2024

While moderate uncertainty continues through the extended
period, the latest run of ensembles seems to be favoring the
initial closed low over the northern Rockies moving
northeastward into southern Canada through the end of the week,
while the second closed low takes a more southerly track through
southern CA and the Four Corners and moving across the Plains
this weekend. The result will be high confidence in temperatures
trending cooler with readings generally below normal this
weekend and into the first part of next week, though confidence
in precipitation is much lower. There is disagreement among
ensemble members with varying degrees of run-to-run consistency
as to how rapidly and how much the second low fills as it moves
into the Plains, as well as exactly how far south the system
will dig. This has direct implications for precipitation
potential this weekend with potential for a tight north/south
gradient between little precipitation north and significant
precipitation south, and this is evident with dispersion
increasing in QPF plumes through the weekend. Box and whisker
plots also show the uncertainty with a range of about 0.40
inches in the 25th percentile to 1.39 inches in the 75th
percentile at North Platte for 24 hour precipitation ending
Sunday morning, and these numbers become 0.10 and 0.84 at
Valentine. So after 2 dry days Wednesday and Thursday we will
see a steadily increasing potential for precipitation through
the weekend with the possibility for significant precipitation
mainly limited to locations from Imperial through North Platte
to O'Neill southward. Uncertainty continues into the first part
of next week with potential for unsettled conditions in
northwest flow aloft.

&&

.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 1232 AM CDT Wed Sep 18 2024

A broken line of thunderstorms continues to track
north/northeast into north central Nebraska. This line may bring
brief MVFR cigs/vsbys and gusty, erratic winds, exiting eastward
out of the area prior to sunrise this morning. Thereafter, VFR
conditions are expected to prevail across western and north
central Nebraska through the remainder of the period. Southerly
winds will remain breezy (20 - 25 kts) across north central
Nebraska tonight, gradually weakening into sunrise this
morning. Southwesterly winds remain light elsewhere at 10 to 15
kts, though increasing this afternoon near the Pine Ridge, with
gusts of 20 to 25 kts.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...MBS
LONG TERM...MBS
AVIATION...Viken
Hazardous weather outlook, Sep 17, 2:27 PM MDT, 11 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
327 PM CDT Tue Sep 17 2024

NEZ004>010-022>029-035>038-056>059-069>071-094-182030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
327 PM CDT Tue Sep 17 2024 /227 PM MDT Tue Sep 17 2024/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

Elevated to near critical fire weather conditions west of Hwy 83 and
especially from Hwy 61 westward primarily due to strong southerly
winds.

Thunderstorms will move eastward out of the panhandle and into the
western sandhills early this evening with potential for damaging
winds in excess of 75mph. The storms will continue moving eastward
with potential for winds in excess of 60mph along the Hwy
83 corridor late this evening. Storms will then be diminishing as
they move further east of Hwy 83 overnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Additional chances for thunderstorms exist Friday night through
Sunday. At this time, the threat for severe storms is uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Sep 17, 8:05 PM MDT, 5 hours 39 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
905 PM CDT Tue Sep 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0846 PM     Tstm Wnd Gst     3 NNE Kingsley Dam      41.25N 101.63W
09/17/2024  M58 MPH          Keith              NE   Mesonet

&&

CR
Special weather statement, Sep 17, 8:36 PM MDT, 5 hours 8 minutes before
Special Weather Statement
National Weather Service North Platte NE
936 PM CDT Tue Sep 17 2024

NEZ038-059-071-180315-
Custer NE-Frontier NE-Lincoln NE-
936 PM CDT Tue Sep 17 2024

...STRONG THUNDERSTORMS WILL IMPACT FRONTIER...EASTERN LINCOLN AND
SOUTHWESTERN CUSTER COUNTIES THROUGH 1015 PM CDT...

At 935 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near North Platte to near Lebanon. Movement was
east at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
North Platte, Curtis, Brady, Eustis, Maxwell, Moorefield, Stockville,
Medicine Creek Reservoir State Recreation Area, Lake Maloney State
Recreation Area, Keith, Maywood, Freedom, Orafino, Birdwood, Vroman,
and Dancing Leaf Earth Lodge.

This includes the following highways...
 Highway 97 between mile markers 1 and 3.
 Interstate 80 in Nebraska between mile markers 172 and 207.
 Highway 83 between mile markers 42 and 52, and between mile markers
63 and 95.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Nebraska.

&&

LAT...LON 4035 10054 4120 10091 4139 10024 4070 10022
      4070 9998 4044 9998 4043 10005 4044 10009
      4035 10010
TIME...MOT...LOC 0235Z 252DEG 36KT 4116 10080 3999 10030

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
Special weather statement, Sep 17, 8:41 PM MDT, 5 hours 3 minutes before
Special Weather Statement
National Weather Service North Platte NE
941 PM CDT Tue Sep 17 2024

NEZ005-024-025-036>038-059-180330-
Hooker NE-Eastern Cherry NE-Custer NE-McPherson NE-Thomas NE-
Lincoln NE-Logan NE-
941 PM CDT Tue Sep 17 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN CHERRY...
SOUTHEASTERN HOOKER...NORTHEASTERN LINCOLN...LOGAN...MCPHERSON...WEST
CENTRAL CUSTER AND THOMAS COUNTIES THROUGH 1030 PM CDT/930 PM MDT/...

At 940 PM CDT/840 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 13 miles south of Mullen to
near Tryon to 7 miles north of North Platte. Movement was northeast
at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Stapleton, Thedford, Tryon, Arnold, Gandy, Ringgold, Logan, Highway
83 crossing The Dismal River, Tarboz Lake, Shanklin Bluff, Hoagland,
Brown Lake, Norway, Highway 97 crossing the Dismal River, Natwick,
and Shimmons Lake.

This includes the following highways...
 Highway 2 between mile markers 196 and 224.
 Highway 92 between mile markers 194 and 250.
 Highway 97 between mile markers 4 and 58.
 Highway 83 between mile markers 94 and 164.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900
PM MDT/ for southwestern, north central and west central Nebraska.

&&

LAT...LON 4225 10042 4139 10016 4119 10092 4179 10131
TIME...MOT...LOC 0240Z 233DEG 36KT 4186 10098 4162 10088 4124 10079

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Brown

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 6:25 PM MDTSevere Thunderstorm Warning Considerable damage threatLBFGarden, Sheridan50 min
Sep 17, 6:33 PM MDTSevere Thunderstorm WarningLBFChase, Deuel, Keith, Perkins42 min
Sep 17, 6:39 PM MDTSevere Thunderstorm Warning Considerable damage threatLBFSheridan51 min
Sep 17, 6:48 PM MDTSevere Thunderstorm WarningLBFGarden, Grant, Sheridan42 min
Sep 17, 7:15 PM MDTSevere Thunderstorm WarningLBFDeuel, Garden, Keith, Perkins45 min
Sep 17, 7:18 PM MDTSevere Thunderstorm WarningLBFCherry, Sheridan42 min
Sep 17, 7:25 PM MDTSpecial Weather StatementLBFArthur, Grant50 min
Sep 17, 8:36 PM MDTSpecial Weather StatementLBFFrontier, Lincoln39 min
Sep 17, 8:41 PM MDTSpecial Weather StatementLBFLogan, McPherson, Thomas49 min

Nearby

Red Flag Warnings in Nebraska, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.